Remote Access Mathematics of Computation
Green Open Access

Mathematics of Computation

ISSN 1088-6842(online) ISSN 0025-5718(print)

 
 

 

On the Diophantine equation $|ax^n-by^n|=1$


Authors: Michael A. Bennett and Benjamin M. M. de Weger
Journal: Math. Comp. 67 (1998), 413-438
MSC (1991): Primary 11D41; Secondary 11Y50
DOI: https://doi.org/10.1090/S0025-5718-98-00900-4
MathSciNet review: 1434936
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: If $a, b$ and $n$ are positive integers with $b \geq a$ and $n \geq 3$, then the equation of the title possesses at most one solution in positive integers $x$ and $y$, with the possible exceptions of $( a, b, n )$ satisfying $b = a + 1$, $2 \leq a \leq \min \{ 0.3 n, 83 \}$ and $17 \leq n \leq 347$. The proof of this result relies on a variety of diophantine approximation techniques including those of rational approximation to hypergeometric functions, the theory of linear forms in logarithms and recent computational methods related to lattice-basis reduction. Additionally, we compare and contrast a number of these last mentioned techniques.


References [Enhancements On Off] (What's this?)


Similar Articles

Retrieve articles in Mathematics of Computation with MSC (1991): 11D41, 11Y50

Retrieve articles in all journals with MSC (1991): 11D41, 11Y50


Additional Information

Michael A. Bennett
Affiliation: Department of Mathematics, University of Michigan, Ann Arbor, Michigan 48109
MR Author ID: 339361
Email: mabennet@math.lsa.umich.edu

Benjamin M. M. de Weger
Affiliation: Mathematical Institute, University of Leiden, Leiden, The Netherlands, and Econometric Institute, Erasmus University Rotterdam, P.O. Box 1738, 3000 DR Rotterdam, The Netherlands
Email: deweger@few.eur.nl

Received by editor(s): July 22, 1996
Received by editor(s) in revised form: October 7, 1996
Additional Notes: De Weger’s research was supported by the Netherlands Mathematical Research Foundation SWON with financial aid from the Netherlands Organization for Scientific Research NWO
Article copyright: © Copyright 1998 American Mathematical Society